Tornadoes · United States · South Dakota · 2005
F0 tornado, Potato Creek, South Dakota, June 7, 2005
This F0 tornado ran 1.0 miles across Jackson County on June 7, 2005, touching down at 4:50 PM MDT and reaching 20 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
F040 to 72 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
F173 to 112 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
F2113 to 157 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
F3158 to 206 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
F4207 to 260 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
F5261 to 318 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- F0
- Date
- June 7, 2005
- Touchdown
- 4:50 PM MDT (22:50 UTC)
- Path length
- 1.0 miles (1.6 km)
- Path width
- 20 yards (18 m)
- Deaths
- 0
- Injuries
- 0
- County
- Jackson County
- Touchdown point
- 43.470, -102.000
- Lift-off point
- 43.470, -102.000
- Record number
- 868
What the Weather Service recorded
A classic supercell thunderstorm developed across Jackson County ahead of the main band of convection. This storm produced large hail as it moved across northern parts of Jackson County. Two small tornadoes briefly touched down south of Potato Creek. The storm continued moving to the northeast and produced several more funnel clouds. The tornadoes caused no damage. Path length and width were estimated.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The forecast that day
The Storm Prediction Center had this point in a Moderate Risk. The outlook in force was issued at 20:08 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the tornado touched down at Jun 7, 1:50 PM MDT, 3 hours earlier.
Area forecast discussion, Jun 7, 1:50 PM MDT, 3 hours before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY SD 150 PM MDT TUE JUN 7 2005 .SHORT TERM...UPPER LOW VCNTY SLC KICKING OFF SHORT WAVES MOVING TOWARD THE AREA THIS AFTERNOON. MAIN WAVE IS COMING INTO SWRN WY...AND LEAD WAVE COMING UP FROM SERN WY FOR TOWARD NERN WY...MUCH FARTHER WEST THAN MODELS HAVE PLACED IN WRN NE. AS A RESULT...STRONGER SFC LOW NOW OVER CPR...WITH ANOTHER IN WRN NE PUMPING 60+ DEWPOINTS INTO CNTRL SD. 18Z UNR SOUNDING IS VERY UNSTABLE...WITH JUST A BIT OF NEG CAPE LEFT TO ERODE...WHICH WILL OCCUR IN A FEW HOURS AS WINDS WILL SHIFT TO SE AND DEWPOINTS INCREASE. FORECAST SOUNDINGS ALSO SHOW INCREASING SHEAR BY EVENING. AS SHORT WAVE MOVES NORTH OF THE FORECAST AREA BY MORNING...WITH CLEARING OVER THE EASTERN ZONES AND SOME WRAP-AROUND MOISTURE OVER NERN WY AND NWRN SD...FOLLOWED BY SURFACE HIGH PRESSURE WED. NEXT LOW DEVELOPS OVER ERN CO-WRN KS WITH INVERTED TROF ALONG FRONT RANGE AND UPSLOPE RETURN FLOW WED NIGHT-THURS MORNNING. GFS HAS TROF MUCH SHARPER THAN ETA...FOR BETTER CONVERGENCE AND UPSLOPE POTENTIAL...SO INCREASED POPS THRU THURS. TEMPS WILL COOL NEXT FEW DAYS...ESP WITH CLOUD COVER. .EXTENDED...UNSETTLED WX PATTERN LKS TO CONTINUE AT LEAST THRU THE WEEKEND. NEXT UPPER LOW FCST TO MV THRU GT BASIN ON FRI AND LIFT QUICKLY NE. THIS WL BRING ANOTHER CHC OF SHWS/TSTMS TO REGION ON FRI AND SAT. YET ANOTHER UPPER LOW FCST TO MV IN QUICKLY BEHIND FRI/SAT SYS AND THIS MAY PROD SIGNIFICANT PCPN ON SUN AND EARLY MON. LKS LIKE A MORE ZONAL FLOW WILL BEGIN TO SET UP BY TUES AND THIS MAY FINALLY DRY THINGS OUT. && .AVIATION...SCT TSTMS...SOME OF WHICH WL BE SEVERE WITH LARGE HAIL AND WINDS IN EXCESS OF 60 MPH...WILL AFFECT ALL TWEB RTES AND TAF LOCATIONS THRU 04Z...OTHERWISE VFR CONDS CAN BE EXPECTED. AFT 04Z VFR CONDS CAN BE EXPECED ACRS WRN NEB/ERN WY AND WRN SD. MVFR/IFR CONDS ARE EXPECED ACRS WRN ND THRU THE FCST PERIOD. && .UNR...WATCHES/WARNINGS/ADVISORIES... SD...NONE WY...SEVERE TSTM WATCH TIL 8 PM MDT && SANDERS/LJC
Hazardous weather outlook, Jun 7, 11:15 AM MDT, 5 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 1115 AM MDT TUE JUN 7 2005 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-081300- BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON- HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK- NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS- NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY- SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS- SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP- WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH- 1115 AM MDT (1215 PM CDT) TUE JUN 7 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS OVER CENTRAL AND SOUTH CENTRAL SOUTH DAKOTA THIS AFTERNOON AND EVENING...GENERALLY EAST OF A LINE FROM FAITH...TO WALL...TO PINE RIDGE. THERE IS ALSO A SLIGHT RISK OF SEVERE STORMS ACROSS NORTHEASTERN WYOMING AND WESTERN SOUTH DAKOTA THIS AFTERNOON AND EVENING. VERY LARGE HAIL AND DAMAGING WIND GUSTS ARE POSSIBLE WITH THE STORMS...WITH TORNADOES POSSIBLE IN CENTRAL SOUTH DAKOTA THIS AFTERNOON AND EVENING. A STRONG UPPER LEVEL SYSTEM OVER UTAH WILL MOVE INTO THE NORTHERN PLAINS THIS AFTERNOON. SURFACE LOW PRESSURE WILL DEVELOP OVER WESTERN NEBRASKA...BRINGING MOISTURE INTO THE AREA. TAKE TIME TO REVIEW YOUR SEVERE WEATHER PLANS AND PREPARE FOR HAZARDOUS CONDITIONS BEFORE STORMS DEVELOP. MONITOR NOAA WEATHER RADIO OR LOCAL MEDIA FOR UPDATED INFORMATION ON THIS POTENTIALLY DANGEROUS SITUATION. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE THURSDAY THROUGH SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING IN CENTRAL SOUTH DAKOTA. SS
In the hours before
Local storm report, Jun 7, 3:34 PM MDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
334 PM MDT TUE JUN 07 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0310 PM HAIL 6 SSE BROWNSVILLE 44.20N 103.65W
06/07/2005 1.25 INCH LAWRENCE SD TRAINED SPOTTER
HAIL LASTED FROM 310 TO 325 PM.
0330 PM HAIL 3 SSE BROWNSVILLE 44.24N 103.67W
06/07/2005 1.00 INCH LAWRENCE SD TRAINED SPOTTER
HAIL LASTED FROM 310 TO 330 PM.
&&
LCZEPYHALocal storm report, Jun 7, 3:45 PM MDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
345 PM MDT TUE JUN 07 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0340 PM HAIL 24 W GILLETTE 44.28N 106.00W
06/07/2005 1.00 INCH CAMPBELL WY PUBLIC
&&
LCZEPYHALocal storm report, Jun 7, 3:52 PM MDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
352 PM MDT TUE JUN 07 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0345 PM HAIL 8 SE MUD BUTTE 44.92N 102.76W
06/07/2005 1.75 INCH MEADE SD TRAINED SPOTTER
&&
LCZEPYHALocal storm report, Jun 7, 3:58 PM MDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
358 PM MDT TUE JUN 07 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0347 PM HAIL STURGIS 44.41N 103.51W
06/07/2005 1.75 INCH MEADE SD PUBLIC
&&
LCZEPYHALocal storm report, Jun 7, 4:11 PM MDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
411 PM MDT TUE JUN 07 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0355 PM HAIL BEAR BUTTE 44.48N 103.42W
06/07/2005 1.00 INCH MEADE SD NWS EMPLOYEE
&&
LCZEPYHALocal storm report, Jun 7, 4:24 PM MDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
424 PM MDT TUE JUN 07 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0412 PM HAIL 4 SE DEERFIELD 44.12N 103.28W
06/07/2005 1.00 INCH PENNINGTON SD TRAINED SPOTTER
&&
LCZEPYHAThe surface observations
Pine Ridge (IEN), 65 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 00:00 UTC |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Rapid City radar (KUDX), 99 km away, was scanning. The volume nearest the touchdown began at 22:49 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
This ground now
The live radar over the trackEvery 2005 tornado in South DakotaEvery tornado in South Dakota since 1950Warnings in force in South Dakota nowThe forecast where you are
The other tornadoes of June 7, 2005
15 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| June 7 | 4:44 PM CDT | F0 | Barron, WI | 1.0 | 25 | |||
| June 7 | 4:58 PM CDT | F0 | Barron, WI | 2.0 | 25 | |||
| June 7 | 4:34 PM MDT | F1 | Campbell, WY | 4.0 | 30 | |||
| June 7 | 5:48 PM CDT | F0 | Burnett, WI | 0.1 | 20 | |||
| June 7 | 4:56 PM MDT | F0 | Jackson, SD | 1.0 | 20 | |||
| June 7 | 5:08 PM MDT | F0 | Powder River, MT | 1.0 | 30 | |||
| June 7 | 6:10 PM CDT | F0 | Chippewa, WI | 5.5 | 50 | |||
| June 7 | 5:20 PM MDT | F1 | Fall River, SD | 0.6 | 130 | $50,000 | ||
| June 7 | 8:19 PM CDT | F0 | Emmons, ND | 0.0 | 20 | |||
| June 7 | 10:15 PM CDT | F1 | Faulk, SD | 0.2 | 30 | |||
| June 7 | 11:05 PM CDT | F0 | Spink, SD | 0.0 | 10 | |||
| June 7 | 11:07 PM CDT | F0 | Brown, SD | 0.1 | 20 | |||
| June 7 | 11:10 PM CDT | F0 | Dickey, ND | 0.0 | 20 | |||
| June 7 | 11:20 PM CDT | F1 | Brown, SD | 0.1 | 30 | |||
| June 7 | 11:35 PM CDT | F1 | Brown, SD | 0.1 | 30 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.